Should we expect drawbacks upon interrupting Aricept treatment and then returning to it?

2 answers | Last updated: Sep 23, 2016
A fellow caregiver asked...

Aricept: Should we expect drawbacks upon interrupting treatment and returning to it?From all the comments on this topic and my own experience, it is really hard to make a decision"¦ We stopped for a while (~ 3 months) for insurance reasons. Now that my MIL has been re-instated, we still were reluctant to put her back on Aricept. We noticed that without this medication she appeared to have developed increased confusion, she was even more incoherent, more stubborn, and somewhat more aggressive. Moreover she repeated an episode of escaping from the place we are living to "go home" (wherever she defines as home). This has happened a year ago before she was taking Aricept. These were the reasons for returning to take this drug. Following two wonderful days taking the medication, we were really encouraged: she was even singing, laughing, everything seemed fine. In the evening, today, she was completely transformed and did not remember where she was, why she was there, she began to talk about her parents as if they were alive, and did not even want to go to bed on the room se has been for a year now, as she did not recognize it. I suppose this is the drawback of stopping and re-starting Aricept. Probably it will take sometime for the drug to reach effective levels and exhibit positive effects (we hope this is the case). As I am writing this note a find her on the living room sitting alone and a little depressed, and refusing to go to bed. I am very concerned. Any thoughts about this conundrum? Thank you very much.


Expert Answers

Jytte Lokvig, PhD, coaches families and professional caregivers and designs life-enrichment programs and activities for patients with Alzheimer's disease and related dementia. Her workshops and seminars help caregivers and families create a healthy environment based on dignity and humor. She is the author of Alzheimer's A to Z: A Quick-Reference Guide.

It's too bad that you had to stop the medication for a while. If you find yourself in that situation again, contact the manufacturer for assistance.

Hopefully when your mother-in-law was taken off the drug gradually. If the drug is discontinued abruptly, the reaction can be pretty severe, with exaggerated behaviors, often agitation and depression. Your mother-in-law may still be experiencing the repercussions of withdrawal. You're likely to find that she has declined some in the interim and will not return to where she was before even when she has readjusted to being back on Aricept.

Aside from the possible drug issues, your mother-in-law's behavior is quite typical of a lot of people with Alzheimer's, even when they are on Aricept or a similar medication. It's pretty typical for them to want to "go home" "“ we can never really be sure if there are talking about their most recent residence or their childhood homes. When your mother-in-law tries to get home, it's tempting to be really firm with her that she's living with you now; however you run the risk of increasing her resolve to go home. The best way to handle this is to tell her that she's "visiting you for a while."

When she talks about her parents as still very much alive, she's experiencing an "altered reality" (hallucination.) She has stepped back into her childhood; to try to convince that she's hallucinating and her parents are long gone can be devastating to her. It's like telling a child that her parents have died. Instead go into her reality with her. Example: if she's waiting for them to pick her up to take her home, don't contradict her, but rather tell her they're running late and then find something enjoyable for her to do. The same with her wanting to "go home." Don't try to get her to convince her that she no longer has a home. She most likely will accept that she's staying with you for a while. She may eventually feel at home with you, but until then, use the same explanation.

I've met several people in care facilities who believed they were on vacation, staying in a hotel and that they were going home in a couple of days. In the case of one woman, this belief lasted over six years. As long as the staff at the home stuck to the "hotel" story she was perfectly happy.


Community Answers

Blueberry answered...

Dear Dr. Lokvig, Thank you so much for your reply. Fortunately she was indeed, taken off the drug gradually. From the negative experience that we had, we certainly do not intend to interrupt the treatment any longer. In fact, sometimes when she refuses to take her pills, we administer them with a spoon of yogurt or apple sauce. She still believes that there is nothing wrong with her so, "why take any pills"? Although she felt nausea and lack of appetite during the first days, these symptoms have disappeared. Of course, she still exhibits the common episodes of confusion, short term memory and hallucinations. Overall, we notice that she is happier, and is sleeping all night, upon return to Aricept.